Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 92, NWS Jackson, KY

August 4, 2003Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 5:15 AM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 5:15 AM EDT (09:15 UTC)
Expired
Aug 4, 2003, 8:15 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040920
FFWJKL
KYC109-041215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY

* UNTIL 815 AM EDT

* AT 510 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS HAD DROPPED MORE THAN 2 INCHES OF RAIN IN THE LAST 
  HOUR FROM AROUND MCKEE WESTWARD IN JACKSON COUNTY. MORE 
  THUNDERSTORMS WERE STILL MOVING TOWARD THE AREA AT 515 AM. THIS 
  WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3743 8418 3734 8411 3746 8388 3756 8397

$$

HAL
1 follow-up statement
000 
WGUS73 KJKL 041157
FFSJKL
KYC109-041215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
750 AM EDT MON AUG 4 2003

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON COUNTY 
UNTIL 8:15 AM...

THE COUNTY DISPATCH REPORTS THAT WATER STILL COVERED SOME 
ROADS...BUT WAS RECEDING. JUST BEFORE 6 AM TWO MOBILE HOMES WERE 
PUSHED OFF THEIR FOUNDATIONS BY FLOOD WATERS NEAR GRAYHAWK. A 
VEHICLE WAS WASHED DOWN THE CREEK BEHIND THE COURT HOUSE IN MCKEE 
AROUND 6:30 AM. RESIDENTS OF MCKEE MANOR NURSING HOME WERE MOVED TO 
THE SECOND FLOOR DUE TO FLOODING ON THE FIRST FLOOR. EVACUATIONS 
ALSO TOOK PLACE AT A MOTEL IN MCKEE.

RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE NECESSARY ACTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY 
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS IN WATER...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.
$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:15 PM EDT, 8 hours earlier.

Area forecast discussion, Aug 3, 9:15 PM EDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
915 PM EDT SUN AUG 3 2003

AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.

.JKL...NONE.

SBH

-----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-----------------------------------------------------------------
415 PM EDT SUN AUG 3 2003

18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST
AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN
KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED
KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST
A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW
DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD
COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY
AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY
LIGHT SHOWERS AROUND AT 3 PM.

THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT
WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF
INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER
LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY
MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA
LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH
PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF
THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH
HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES
CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO
THROUGH KENTUCKY WEDNESDAY.

SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE
NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT
SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND
COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET
FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE
BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL
CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON
WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE
MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH
AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION.

MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE
MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM
FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY
...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST
DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV
MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO
MAV AND FWC.

AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT
GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH.
KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND
PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND
POPS THROUGH FRIDAY WITH A DRIER WEEKEND.

PRELIMINARY CCF NUMBERS:
LOZ 065/081 063/082 066 254
JKL 067/079 067/081 067 254

GREIF

----------------------------------------------------------------

1112 AM EDT SUN AUG 3 2003

LAST OF THE SHOWERS WHICH CAUSED SOME ISOLATED HYDRO PROBLEMS
EARLIER THIS MORNING IN PORTIONS OF OUR SOUTHWEST COUNTIES IS
EXITING THE AREA. PLENTY OF CLOUD DEBRIS LEFT BEHIND...WITH ANY
HOLES QUICKLY FILLING IN WITH SOME STRATOCU. TRIGGERS UPSTREAM WILL
HOLD OFF THEIR INFLUENCE UNTIL THE TONIGHT PERIOD. WITH ATMOSPHERE
PRETTY WORKED OVER...WOULD IMAGINE ANY AFTERNOON CONVECTION WOULD BE
ISOLATED AND BELOW SEVERE LIMITS. WILL UPDATE ALL ELEMENTS TO
REFLECT CURRENT TRENDS.

GEOGERIAN

----------------------------------------------------------------
245 AM EDT SUN AUG 3 2003

LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW
SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS
ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES
ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT
SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING
UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY
NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS
SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN
TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE
ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION
CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA
FOR TIMING OF UPPER TROF PASSAGE.

FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM.
GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING
THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST
POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE
AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY.

LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS
APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF
PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO
CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A
RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH
UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE
POPS LINGERING INTO MONDAY NIGHT.

DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY
WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR
EAST.

HYSELL
---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 10:30 PM EDT, 6 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT SOME OF THE STORMS WILL
BRING BRIEF HEAVY RAIN. UP TO ONE INCH OF RAIN MAY FALL IN A FEW
SPOTS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE
BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE
SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH. THERE IS ALSO THE
THREAT OF FLASH FLOODING ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.

PH/PG/SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:08 AM EDTFlash Flood WarningJKLWhitley3 hr
Aug 4, 5:36 AM EDTFlash Flood WarningJKLLaurel3 hr
Aug 4, 6:23 AM EDTFlash Flood WarningJKLOwsley112 min
Aug 4, 8:30 AM EDTFlash Flood WarningJKLLaurel4 hr
Aug 4, 3:38 PM EDTSevere Thunderstorm WarningJKLMontgomery37 min
Aug 4, 4:28 PM EDTSevere Thunderstorm WarningJKLMontgomery47 min
Aug 4, 4:39 PM EDTSevere Thunderstorm WarningJKLMenifee66 min
Aug 4, 4:47 PM EDTFlash Flood WarningJKLMenifee3 hr
Aug 4, 5:10 PM EDTSevere Thunderstorm WarningJKLMorgan80 min
Aug 4, 5:31 PM EDTSevere Thunderstorm WarningJKLHarlan89 min
Aug 4, 6:10 PM EDTFlash Flood WarningJKLMontgomery110 min
Aug 4, 7:33 PM EDTSevere Thunderstorm WarningJKLBreathitt57 min
Aug 4, 7:44 PM EDTFlash Flood WarningJKLMenifee3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.